Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 219, NWS Louisville, KY

August 23, 2002Clinton County, Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 23, 2002, 6:36 PM CDT for Clinton County, Cumberland County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 6:36 PM CDT (23:36 UTC)
Expired
Aug 23, 2002, 7:05 PM CDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Clinton County, KY, Cumberland County, KY

The radar

The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:40 PM CDTThunderstorm Wind 50 EModoc, KYTrees were blown down across Highway 1351.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS53 KLMK 232336
SVRSDF
KYC053-057-240005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
635 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY
  EASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 705 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF ALBANY...OR ABOUT 46 MILES
  SOUTHWEST OF SOMERSET...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBANY AROUND 645 PM CDT
  CUMBERLAND CITY AROUND 700 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:45 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 1:45 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT FRI AUG 23 2002

SCATTERED THUNDERSTORMS HAVE DEVELOPED IN UNSTABLE AIRMASS ACROSS
SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY THIS AFTERNOON.
SURFACE FRONT REMAINS WELL NORTH OF THE AREA AND AT MID AFTERNOON
WAS LOCATED ACROSS CENTRAL ILLINOIS AND INDIANA.

MODELS ARE IN FAIRLY GOOD AGREEMENT ON BRINGING THIS FRONT ACROSS
CENTRAL KENTUCKY OVERNIGHT AND SATURDAY. WE WILL HOLD POPS IN THE
HIGH CHC CATEGORY OVERNIGHT AS THERE WILL BE SOME WEAKENING IN THE
UPPER LEVEL SUPPORT MOVING ACROSS THE REGION.

THE FRONT SHOULD SHIFT SOUTH OF THE FORECAST AREA LATE SATURDAY AND
THIS WILL END ANY REMAINING PRECIPITATION ACROSS THE AREA. IN
ADDITIONAL THIS WILL ALSO BE THE BEGINNING OF A SLOW COOL DOWN OVER
THE NEXT SEVERAL DAYS AS A DEEP TROF BEGINS TO DIG INTO THE
TENNESSEE VALLEY. HIGH TEMPERATURES NEXT WEEK SHOULD NOT RISE OUT OF
THE 80S AND ADDITIONAL PRECIPITATION WILL BE POSSIBLE TUESDAY AND
WEDNESDAY.

.SDF...NONE.

JA

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.